Disclaimer – I am not a doctor. Please don’t take anything I say here as medical advice. Check with your doctor before you make any decisions about using antidepressants.
Over the years I have met a lot of women who have been taking SSRI antidepressants (selective serotonin re-uptake inhibitors). Many of them have, as a side effect, found it either very difficult, or impossible to reach orgasm while taking these medication – and the effects don’t just disappear as soon as you stop taking an SSRI, it can take time and may leave you experiencing sexual stimulation differently.
Everyone has to make the decision that is right for them about the medication that they take, whether they can accept the side effects given the benefits etc. My problem is that doctors seem to down play, or not explain – or possibly not even know – many of the side-effects of the medications that they are prescribing.
In the case of SSRI’s I believe that the effects on sexual function are seen as virtually irrelevant by many doctors and are rarely explained. You could reasonably say that treating the symptoms of depression, which can be very serious, are more important than a woman being able to have an orgasm. But that is treating depression in a very narrow way and in my opinion overlooks the benefits of a healthy sex life.
SSRIs tend to smooth out emotional swings, preventing the huge dips and also preventing the highs, but it should also be recognised that taking away what is a very intimate pleasure – being able to achieve orgasm – can be extremely distressing.
We shouldn’t – in my opinion – be sacrificing one thing for another – or, at the very least, making sure that people are *fully* aware of the consequences of taking the medication that they are being prescribed before they start to take it.